If you struggle with opioid use disorder, methadone maintenance under the supervision of a professional Opioid Treatment Program is one of the most effective ways to fight addiction. Although this medication is safe when taken as prescribed, some patients experience a few side effects, especially when first starting their medication-assisted treatment (MAT) program.
In the early days of methadone treatment, you may feel tiredness and somnolence. This strong desire to fall asleep eventually fades, and you should feel relatively normal once you and your doctor find your proper daily dosage. In the meantime, here are five things to do if you’re feeling tired after your methadone treatments:
1. Take a Short Nap
Taking a quick nap can help you feel a lot better if you’re struggling with methadone-related tiredness. To get the most from your nap, here are a few tips:
- Keep it short: Aim to nap for about 15 minutes, or you may face more grogginess afterward.
- Nap in the early afternoon: Napping after 3 p.m. may interfere with your nighttime slumber.
- Create an optimal environment: Find a dark, quiet and comfortable place with few distractions.
- Give yourself a transition: Give yourself some time to wake up. You won’t be particularly sharp or quick directly after a nap.
2. Get Some Exercise
Physical activity is great for boosting energy. Exercise increases your blood flow and heart rate, helping you feel more awake. If you’re feeling a bit sleepy after your methadone treatment, take a quick walk or do some stretches.
3. Take Deep Breaths
Breathing exercises can be performed anywhere at any time, and they’re a great way to boost your energy and help your brain wake up. If you find yourself dragging, find a quiet spot or unused corner to perform this simple breathing technique:
- Stand straight up, rest your arms at your sides and close your eyes.
- Inhale deeply through your nose while raising your arms over your head.
- Take several deep breaths, feeling your rib cage expand.
- Exhale fully and lower your arms.
- Repeat for about 30 seconds.
4. Avoid Certain Activities
As with other medications that cause drowsiness, you should avoid activities that require you to be highly alert. These can include driving a car and operating machinery. Catch a ride with someone else if you can.
5. Eat a Healthy Snack
Sugary snacks give you a quick energy boost, often followed by fogginess and lethargy once your blood sugar runs low. Healthy snacks provide better overall energy for the long haul, including:
- Celery or whole-wheat crackers with peanut butter.
- Yogurt sprinkled with fruit or nuts.
- Baby carrots and hummus.
Contact the Addiction Recovery Professionals at MedMark Treatment Centers to Learn More
If your sleepiness persists or is impacting your daily life, it’s time to speak with a health professional. At MedMark, we provide continual medical supervision to ensure we find the right daily methadone treatment for you. If you would like to learn more, contact us today.